Journal of Translational Critical Care Medicine

REVIEW ARTICLE
Year
: 2020  |  Volume : 2  |  Issue : 2  |  Page : 28--35

Neurotoxicity Associated with Cefepime: An Update to Neurocritical Care: A Narrative Review


Luis Rafael Moscote-Salazar1, Amrita Ghosh2, Ranabir Pal3, Sumit Raj4, Md Moshiur Rahman5, Amit Agrawal4 
1 Department of Neurosurgery, University of Cartagena, Cartagena de Indias, Colombia
2 Department of Biochemistry, Medical College and Hospital, 88 College Street, Kolkata, India
3 Department of Community Medicine, MGM Medical College and LSK Hospital, Kishanganj, Bihar, India
4 Department of Neurosurgery, All India Institute of Medical Sciences, Bhopal, Madhya Pradesh, India
5 Department of Neurosurgery, Holy Family Red Crescent, Medical College, Dhaka, Bangladesh

Correspondence Address:
Dr. Amit Agrawal
Department of Neurosurgery, All India Institute of Medical Sciences, Saket Nagar, Bhopal - 462 020, Madhya Pradesh
India

Neurotoxicity has been an adverse effect described for almost all B-lactams; since its launch in 1994, there are numerous reports of patients treated with cefepime, covering a wide spectrum of clinical manifestations ranging from delirium to a nonconvulsive status epilepticus (NCSE), being the most of them reported in patients with decreased renal function, but also in patients with preserved renal function. We attempted to illustrate the clinical spectrum of cefepime neurotoxicity in relation to neurocritical care. We identified 13 publications describing neurotoxicity following cefepime administration from PubMed using search terms were cefepime, neurotoxicity, seizures, delirium, encephalopathy, NCSE, myoclonus, confusion, aphasia, agitation, coma, disability, and death. Two reviewers independently assessed identified articles for eligibility and used for this review writing. Most reports occur in elderly patients, although cases have been described in children and newborns. In general, patients recover soon after stopping beta-lactams or after reducing the dose or replacing them with another antibiotic; however, there is a likelihood of recurrence of symptoms after reintroducing Cefepime again at a dose low.


How to cite this article:
Moscote-Salazar LR, Ghosh A, Pal R, Raj S, Rahman MM, Agrawal A. Neurotoxicity Associated with Cefepime: An Update to Neurocritical Care: A Narrative Review.J Transl Crit Care Med 2020;2:28-35


How to cite this URL:
Moscote-Salazar LR, Ghosh A, Pal R, Raj S, Rahman MM, Agrawal A. Neurotoxicity Associated with Cefepime: An Update to Neurocritical Care: A Narrative Review. J Transl Crit Care Med [serial online] 2020 [cited 2022 Jan 21 ];2:28-35
Available from: http://www.tccmjournal.com/article.asp?issn=2665-9190;year=2020;volume=2;issue=2;spage=28;epage=35;aulast=Moscote-Salazar;type=0